Archive for Rational Mechanics and Analysis

, Volume 109, Issue 1, pp 73–80 | Cite as

The value of the critical exponent for reaction-diffusion equations in cones

  • Howard A. Levine
  • Peter Meier


Let DR N be a cone with vertex at the origin i.e., D = (0, ∞)xΩ where Ω ⊂ SN−1 and x ε D if and only if x = (r, θ) with r=¦x¦, θ ε Ω. We consider the initial boundary value problem: u t = Δu+u p in D×(0, T), u=0 on ∂Dx(0, T) with u(x, 0)=u0(x) ≧ 0. Let ω1 denote the smallest Dirichlet eigenvalue for the Laplace-Beltrami operator on Ω and let γ+ denote the positive root of γ(γ+N−2) = ω1. Let p* = 1 + 2/(N + γ+). If 1 < p < p*, no positive global solution exists. If p>p*, positive global solutions do exist. Extensions are given to the same problem for ut=Δ+¦x¦ σ u p .


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    D. J. Aronson & H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Advances in Math. 30 (1978), 33–76.Google Scholar
  2. 2.
    C. Bandle & H. A. Levine, On the existence and nonexistence of global solutions of reaction-diffusion equations in sectorial domains (in press) 1989, Trans. Am. Math. Soc.Google Scholar
  3. 3.
    M. Escobedo & O. Kavian, Asymptotic behavior of positive solutions of a nonlinear heat equation (to appear).Google Scholar
  4. 4.
    M. Escobedo, O. Kavian & H. Matano (in preparation).Google Scholar
  5. 5.
    H. Fujita, On the blowing up of solutions of the Cauchy problem for u t= Δu+ u 1+α, J. Fac. Sci., Tokyo Sect. IA, Math. 13 (1966), 109–124.Google Scholar
  6. 6.
    H. Fujita, On some nonexistence and nonuniqueness theorems for nonlinear parabolic equations, Poc. Symp. Pure Math. 18 (1969), 105–113.Google Scholar
  7. 7.
    B. Gidas & J. Spruck, Global and local behavior of positive solutions of nonlinear elliptic equations, Comm. Pure Appl. Math. 23 (1981), 525–598.Google Scholar
  8. 8.
    K. Hayakawa, On nonexistence of global solutions of some semilinear parabolic equations, Proc. Japan Acad. 49 (1973), 503–505.Google Scholar
  9. 9.
    S. Kaplan, On the growth of solutions of quasilinear parabolic equations, Comm. Pure Appl. Math. 16 (1963), 305–333.Google Scholar
  10. 10.
    O. Kavian, Remarks on the large time behavior of a nonlinear diffusion equation, Ann. Inst. Henri Poincaré, Analyse nonlinéaire 4 (1987), 423–452.Google Scholar
  11. 11.
    K. Kobayashi, T. Sirao, & H. Tanaka, On the blowing up problem for semilinear heat equations, J. Math. Soc. Japan 29 (1977), 407–424.Google Scholar
  12. 12.
    H. A. Levine, Some nonexistence and instability theorems for solutions of formally parabolic equations of the form Pu t=-Au+F(u), Arch. Rational Mech. Anal. 51 (1973), 371–386.Google Scholar
  13. 13.
    H. A. Levine & Peter Meier, A blowup result for the critical exponent in cones, Israel J. Math. 67 (1989), 1–8.Google Scholar
  14. 14.
    P. Meier, Existence et non-existence de solutions globales d'une équation de la chaleur semi-linéaire: extension d'un théorème de Fujita, C. R. Acad. Sci. Paris Série I 303 (1986), 635–637.Google Scholar
  15. 15.
    P. Meier, Blow-up of solutions of semilinear parabolic differential equations, ZAM 39 (1988), 135–149.Google Scholar
  16. 16.
    P. Meier, On the critical exponent for reaction-diffusion equations, Arch. Rational Mech. Anal, (preceding in this issue).Google Scholar
  17. 17.
    D. H. Sattinger, Topics in Stability and Bifurcation Theory, in “Lect. Notes Math.,” Vol. 309, Springer, New York, N.Y., 1973.Google Scholar
  18. 18.
    D. H. Sattinger, Monotone methods in nonlinear elliptic and parabolic boundary value problems, Indiana U. Math. J. 21 (1972), 979–1000.Google Scholar
  19. 19.
    G. N. Watson, “A treatise on the Theory of Bessel Functions,” Cambridge University Press, London/New York, 1966.Google Scholar
  20. 20.
    F. B. Weissler, Existence and nonexistence of global solutions for a semilinear heat equation, Israel J. Math. 38 (1981), 29–40.Google Scholar
  21. 21.
    F. B. Weissler, An L blow-up estimate for a nonlinear heat equation, Comm. Pure Appl. Math. 38 (1985).Google Scholar

Copyright information

© Springer-Verlag 1990

Authors and Affiliations

  • Howard A. Levine
    • 1
  • Peter Meier
    • 1
  1. 1.Department of MathematicsIowa State UniversityAmes

Personalised recommendations